Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 263, NWS Sioux Falls, SD

August 5, 2025Lake County, Moody County, South Dakota; Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2025, 11:22 PM CDT for Lake County, Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2025, 11:22 PM CDT (04:22 UTC)
Expired
Aug 6, 2025, 12:00 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pipestone County, MN, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS53 KFSD 060422
SVRFSD
MNC117-SDC079-101-060500-
/O.NEW.KFSD.SV.W.0263.250806T0422Z-250806T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1122 PM CDT Tue Aug 5 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Pipestone County in southwestern Minnesota...
  Southern Moody County in east central South Dakota...
  East central Lake County in east central South Dakota...

* Until midnight CDT.

* At 1121 PM CDT, severe thunderstorms were located along a line
  extending from near Ward to near Flandreau to near Colman, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Flandreau, Colman, and Egan around 1125 PM CDT.

Other locations impacted by these severe thunderstorms include
Flandreau Santee Sioux Tribal Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4411 9619 4403 9634 4392 9655 4399 9703
      4408 9676 4411 9670
TIME...MOT...LOC 0421Z 279DEG 20KT 4413 9657 4408 9669 4402 9687 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
2 follow-up statements
957 
WWUS53 KFSD 060431
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1131 PM CDT Tue Aug 5 2025

SDC079-060441-
/O.CAN.KFSD.SV.W.0263.000000T0000Z-250806T0500Z/
Lake SD-
1131 PM CDT Tue Aug 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

&&

LAT...LON 4411 9619 4403 9634 4392 9655 4397 9689
      4406 9670 4411 9657
TIME...MOT...LOC 0431Z 272DEG 24KT 4412 9649 4407 9660 4401 9678 

$$

MNC117-SDC101-060500-
/O.CON.KFSD.SV.W.0263.000000T0000Z-250806T0500Z/
Pipestone MN-Moody SD-
1131 PM CDT Tue Aug 5 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WEST CENTRAL PIPESTONE AND SOUTHERN MOODY COUNTIES...

At 1131 PM CDT, severe thunderstorms were located along a line
extending from near Ward to Flandreau to near Colman, moving east at
30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Flandreau and Egan around 1135 PM CDT.

Other locations impacted by these severe thunderstorms include
Flandreau Santee Sioux Tribal Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4411 9619 4403 9634 4392 9655 4397 9689
      4406 9670 4411 9657
TIME...MOT...LOC 0431Z 272DEG 24KT 4412 9649 4407 9660 4401 9678 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SG
423 
WWUS53 KFSD 060452
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1152 PM CDT Tue Aug 5 2025

MNC117-SDC101-060501-
/O.EXP.KFSD.SV.W.0263.000000T0000Z-250806T0500Z/
Pipestone MN-Moody SD-
1152 PM CDT Tue Aug 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIPESTONE AND
SOUTHERN MOODY COUNTIES WILL EXPIRE AT MIDNIGHT CDT...

The storms which prompted the warning have weakened below severe 
limits, and are exiting the warned area. Therefore, the warning will 
be allowed to expire.  However, heavy rain is still possible with 
these thunderstorms.

&&

LAT...LON 4411 9619 4403 9634 4392 9655 4397 9689
      4406 9670 4411 9657
TIME...MOT...LOC 0451Z 279DEG 20KT 4410 9635 4405 9646 4399 9664 

$$

SG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:55 PM CDT, 5 hours 27 minutes earlier. Its key messages:

  • A few strong to severe storms are possible late tonight, with 70 mph wind gusts as the main threat. A tornado or two will also be possible, but mostly in north central South Dakota.
  • Temperatures begin to warm above normal through the end of the week, posing heat risks at times Thursday and Friday. Localized heat index values may surpass 100 degrees, with advisories possible.
  • Severe weather risks continue in the region but remain very uncertain in coverage. Greatest risks are associated with a passing front on Friday and Saturday.
Area forecast discussion, Aug 5, 5:55 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
555 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- A few strong to severe storms are possible late tonight, with
  70 mph wind gusts as the main threat. A tornado or two will
  also be possible, but mostly in north central South Dakota.

- Temperatures begin to warm above normal through the end of
  the week, posing heat risks at times Thursday and Friday.
  Localized heat index values may surpass 100 degrees, with
  advisories possible.

- Severe weather risks continue in the region but remain very
  uncertain in coverage. Greatest risks are associated with a
  passing front on Friday and Saturday.

&&

.DISCUSSION...
Issued at 250 PM CDT Tue Aug 5 2025

It's a mild and breezy day across the area, with highs expected to
climb into the upper-70s to mid-80s. A developing low pressure
system over the Nebraska panhandle that will lift northeast through
tonight is tightening the pressure gradient across the area, leading
to wind gusts around 30-35 mph through this afternoon and evening. A
deepening trough and developing upper-low is lifting northward from
northern Montana into southern Canada and downstream of this, a
couple of perturbations in the 500 mb flow will cross the
northern Plains over the next couple of days. One of these waves
has been responsible for a few showers/thundershowers that have
been traveling from southwest to northeast across the area
today, but another wave will move through tonight and bring a
better chance of storms to our area. Storms look to develop to
our northwest closer to the main upper-level support this
evening, but push into our area through tonight, aided by a 45
kt LLJ. The greatest instability (1000-1500 J/kg) tonight will
be along and west of the James River, with MLCAPE decreasing to
500 J/kg along I-29 and lower east of there. Thus the greatest
concern for severe weather will be west of I-29 where we are
currently highlighted in a Slight Risk by the Storm Prediction
Center. Due to the linear nature of the storms, damaging wind
gusts up to 70 mph will be the primary concern along this line
of storms. A tornado or two will be possible as well as
soundings are indicating large, clockwise turning hodographs. A
limiting factor to this will be a layer of warmer air around 850
mb which may prevent storms from being rooted to the surface.

Guidance is also indicating the possibility of isolated elevated
thunderstorms to develop behind the main line of storms. Lapse rates
will be around 7.5 C/km near daybreak Wednesday, which could support
isolated quarter-sized hail. Otherwise, things look to dry out
during the day on Wednesday, though warm and humid conditions are
expected. Heat indices could climb to the mid-90s along the Missouri
River Valley due to dew points well into the 70s. This will set the
stage for a highly unstable atmosphere in the afternoon and evening,
with MLCAPE values as high as 3000-4000 J/kg. Another 500 mb wave
will move across the region tomorrow night, though models are split
on the location and strength of the wave. One thing there is general
agreement on is a lack of a LLJ over the forecast area tomorrow
evening. So despite the highly unstable air, thunderstorm
activity will likely remain very isolated.

THURSDAY: Rising mid-lvl heights, strong low-lvl warm advection, and
rapidly rising dew points will result in a very hot and steamy day
across the region Thursday.  Latest guidance continues to support
dew points through the combination of advection and
evapotranspiration peaking in the upper 70s.  While this may limit
the upwards climb of high temperatures a degree or two, the result
will still be widespread heat index values between 95 and 105
degrees. Advisories may be needed to account for heat potential.

FRIDAY: A warm and humid night is expected into Friday as a surface
front begins to move east through the Dakotas overnight.  We'll
expect another very warm and humid day throughout the region ahead
of this boundary, with some potential for mixing of both drier air
downward and also rapid upwards climb in temperatures near central
South Dakota in the afternoon.  Advisories will again be possible
Friday afternoon and early evening.

Convection risks remain  highly uncertain for the Friday night into
Saturday timeframe.  While a great deal of instability is expected
to develop ahead of the front, a great deal of inhibition is
expected to remain in place within the broad warm sector.  The
strong upper trough entering the Plains may be strong enough to
overcome this inhibition, but most 12Z model data suggest better
surface based convection risks into the Red River Valley and eastern
North Dakota.  If this convection forms, it could try to build
southward either along the front or within the immediate post
frontal environment into Saturday morning.

SATURDAY-MONDAY:  The surface and low-lvl fronts may stall near the
CWA for Saturday, bringing an uncertain potential for redevelopment
during the day and evening hours, but more likely in the overnight
hours as the low lvl jet increase by Sunday morning.  Temperatures
both days warm into the lower to  middle 80s, though any convection
or cloud cover could significantly modify temperatures. With the
elevated boundary remaining in the area Sunday night, thunderstorms
remain in the forecast for areas mostly south of I-90.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 555 PM CDT Tue Aug 5 2025

Although there isolated showers and thunderstorms are currently
pushing across the northern James River Valley and Interstate
29 corridor late this afternoon, more significant showers and
thunderstorms are expected to move in from north central SD by
this evening. These storms will push across the area overnight
with a possibility of large hail and damaging winds -
especially west of Interstate 29. Although weaker, some of these
showers and storms could linger into Wednesday morning. Some
guidance would also indicate clouds lowering into the MVFR range
behind the storms for a brief time on Wednesday morning, though
confidence is low at this time.

Winds will be southeasterly through the TAF period, with gusts
of 20 to 25 kts into Wednesday afternoon, though as mentioned
above gusts could be higher in thunderstorms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux/Samet
AVIATION...JM
Hazardous weather outlook, Aug 5, 6:25 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
625 PM CDT Tue Aug 5 2025

SDZ038-039-050-052>055-057>061-063>065-068-062330-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
625 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Storms chances return this evening through tonight. Storms may be
strong to severe. The main threat is wind gusts to 70 mph, with hail
to half dollar size and a tornado or two. Locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for periodic showers and thunderstorms linger through late
week. Uncertainty remains in coverage and potential severity from
Wednesday onward, but isolated strong to severe storms are possible
along with locally heavy rainfall.

Heat and humidity build late week leading to heat index values near
100 degrees for some Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-069>071-062330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Yankton-
Union-
625 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Storms chances return this evening through tonight. Storms may be
strong to severe. The main threat is wind gusts to 60 mph, with hail
to quarter size. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for periodic showers and thunderstorms linger through late
week. Uncertainty remains in coverage and potential severity from
Wednesday onward, but isolated strong to severe storms are possible
along with locally heavy rainfall.

Heat and humidity build late week leading to heat index values near
100 degrees for some Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 9:06 PM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
906 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Hail             Lake Preston            44.36N 97.38W
08/05/2025  M0.88 Inch       Kingsbury          SD   Emergency Mngr

&&

JC
Local storm report, Aug 5, 9:56 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Hail             1 WSW Arlington         44.36N 97.15W
08/05/2025  M0.88 Inch       Kingsbury          SD   Trained Spotter

&&

JC
Local storm report, Aug 5, 11:14 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1114 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Tstm Wnd Gst     10 SSW Aurora           44.15N 96.76W
08/05/2025  M61 MPH          Moody              SD   Mesonet

            Mesonet station 224 SD RWIS Ward.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:30 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury45 min
Aug 5, 10:53 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody52 min
Aug 5, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrookings, Kingsbury40 min
Aug 5, 11:40 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn50 min
Aug 5, 11:59 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody46 min
Aug 6, 12:30 AM CDTFlash Flood WarningFSDBrookings, Kingsbury, Lake, Moody3 hr
Aug 6, 10:42 AM CDTRiver Flood WarningFSDBeadle46 hr
Aug 6, 11:18 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas42 min
Aug 6, 6:38 PM CDTRiver Flood WarningFSDBrookings, Hamlin21 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.